How does this happen??? - page 2

by snbonbon

5,587 Views | 25 Comments

I'm just a little confused and kinda of angry!! How does this even happen?? I'm a PCA at a local hospital who gradutes for ADN in December. Yesterday at work I had one of the most horrible days ever in my 4 1/2 years of working... Read More


  1. 0
    Of course he is diabetic, folks! He is a dialysis patient with a recent BKA. Think about it.
  2. 0
    My first thought was . . . only nurses can check blood sugars. Why ask a PCA?

    Then I remembered . .. . every place is different.

    I work in hospice now so as others have mentioned, patients can be on a pain patch and get PRN IV or PO meds for breakthrough pain. We also do sub-q pain pumps.

    Also, I'm thinking this had more to do with his blood sugar than reaction to pain meds.
  3. 0
    the patient received the meds on evenings this was days. The nurse who admin both meds did notify the md(pain mang who prescibed both) to ? the order was told it was ok. pt ate 75% of his bf tray earlier and after the d50 went up to 242. As for the fingerstick situtaion i was in another room hoyering a pt mid air without the glucometer and we have 2 on floor.
  4. 1
    Also, I'm thinking this had more to do with his blood sugar than reaction to pain meds.[/QUOTE]

    Completely agree with this statement.. The pt received the IV meds on nights and this incident did not happen until later the following day !!

    Emergent situation.. The nurse or charge nurse should have gotten the FS instead of wasting time looking for a PCA/CNA/tech..
    Spidey's mom likes this.
  5. 0
    I had a pt with type 2 diabetes and a degree of renal insufficiency. As such, her body could not filter out one of her oral DM meds (I now forget which one). A RRT was called in the hospital for a blood sugar in the 30s. After 2 amps of D50 she improved back to the 80s, ate something. Blood sugar check an hour later...back in the 50s. More amps of D50, each with a small improvement, but quickly the BG drops again...theory being that this med was not being cleared by her kidneys. Any possibility that something like that was happening here? Was he type 1 or 2?
  6. 1
    The blood sugar was in the 60's, not dangerously low, actually that's within normal limits (60-100) so it wasn't that. And considering how high the bs went after the amp of D50 and that they had to put him on a narcan drip shows that it was related to the pain meds. Due to the kidney failure he must have had a build up of narcs in his system, otherwise the narcan wouldn't have had an effect on his LOC nor would they have started a drip.
    ChristineN likes this.
  7. 1
    It is not uncommon for diabetics to experience symptoms of hypoglycemia when their CBG is within normal range.
    psu_213 likes this.
  8. 0
    Quote from ~*Stargazer*~
    It is not uncommon for diabetics to experience symptoms of hypoglycemia when their CBG is within normal range.
    Particularly if they are used to running high...which, based on the pt's hx, the pt's body is used to high glucose level.
  9. 0
    But if it was just about the blood sugar, the patient wouldn't have been placed on a narcan drip.
  10. 0
    Quote from SionainnRN
    But if it was just about the blood sugar, the patient wouldn't have been placed on a narcan drip.
    I don't disagree; however, I also wouldn't say it was just about opioids.


Top